[Skip to Content]
[Skip to Content Landing]
Views 111
Citations 0
Brief Report
April 12, 2018

Uveal Effusion After Immune Checkpoint Inhibitor Therapy

Author Affiliations
  • 1Department of Ophthalmology and Visual Sciences, Kellogg Eye Center, University of Michigan, Ann Arbor
JAMA Ophthalmol. Published online April 12, 2018. doi:10.1001/jamaophthalmol.2018.0920
Key Points

Question  What was the cause of uveal effusion in 3 patients taking immune checkpoint inhibitors?

Findings  In this case series, uveal effusion developed in 3 patients who had been recently taking systemic antiprogrammed cell death protein-1 and antiprogrammed cell death ligand-1 monoclonal antibody therapy.

Meaning  Immune checkpoint inhibitors, including antiprogrammed cell death protein-1 and antiprogrammed cell death ligand-1 monoclonal antibodies, may cause uveal effusion.

Abstract

Importance  Immune checkpoint inhibitors, including antiprogrammed cell death protein-1 (anti-PD-1) and antiprogrammed cell death ligand-1 (anti-PD-L1) monoclonal antibodies, have recently been introduced as a promising new immunotherapy for solid cancers. The adverse effects typically include inflammation of the skin, endocrine, and gastrointestinal systems.

Objective  To describe 3 patients who developed uveal effusion after initiating anti-PD-1 and anti-PD-L1 monoclonal antibody therapy.

Design, Setting, and Participants  This case series was conducted in a university-based ocular oncology practice. The participants were a 68-year-old African American man with metastatic adenocarcinoma of the lung and 2 white men, aged 52 years and 85 years, with metastatic cutaneous melanoma; all were taking anti-PD-1 and anti-PD-L1 monoclonal antibody therapy.

Main Outcomes and Measures  Ocular findings of 3 patients.

Results  We identified 3 patients who developed uveal effusion within 1 to 2 months after initiating anti-PD-1 and anti-PD-L1 monoclonal antibody therapy. Uveal effusion resolved completely in 6 to 12 weeks after discontinuation of systemic therapy in 2 patients and persisted in 1 patient who continued the therapy.

Conclusions and Relevance  Uveal effusion should be considered in patients taking anti-PD-1 and/or PD-L1 monoclonal antibody therapy. Because of the role of the PD-1 pathway in the inhibition of self-reactive T cells, PD-1 inhibition might lead to inflammation because of immune-related adverse effects.

×